Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 147, NWS North Platte, NE

July 22, 1997Loup County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 22, 1997, 9:08 PM CDT for Loup County, Nebraska. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 1997, 9:08 PM CDT (02:08 UTC)
Expired
Jul 22, 1997, 10:10 PM CDT
In force
62 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Loup County, NE

The radar

The North Platte radar (KLNX), 93 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 5:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.1 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 1997-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1475 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 1997-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1475 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
2367 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

387 
WUUS1 KLBF 230209 RRA
SVRLBF
NEC115-230310-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
908 PM CDT TUE JUL 22 1997

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1010 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTH CENTRAL NEBRASKA

   ...EASTERN LOUP COUNTY
 
AT 906 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH PLATTE
DOPPLER RADAR 40 MILES NORTH NORTHEAST OF BROKEN BOW OR 12 MILES
NORTH OF TAYLOR MOVING SOUTHEAST AT 25 MPH.

DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR...
  TAYLOR                       BY 930 PM CDT
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE STORM IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND
DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.  STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

FS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:00 PM CDT, 6 hours 8 minutes earlier.

Area forecast discussion, Jul 22, 3:00 PM CDT, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
300 PM CDT TUE JUL 22 1997

PERSISTEANCE YIELDS THE SAME FORECAST PROBLEMS OF TEMPS/TSRA CHANCES...

WARM FRONT LOCATED FROM SERN NEBR INTO NWRN SD HAS MOVED LITTLE SINCE THIS
MORNING. WATER VAPOR AND OTHER SATELLITE IMAGERY SHOW GOOD MOISTURE FEED
FROM THE SWRN UNITED STATES. GOES SOUNDER INFO HAS CAPE APPROACHING
3500 J/KG IN THE ONL AREA WITH PW VALUES AROUND 1.75 INCHES OR SO.
LI INDICES APPROACHING -10 IN THIS AREA AS WELL. CAP STRENGTH QUITE HIGH
ACROSS THE PANHANDLE AND SW...BUT LESS IN THE NE.

NGM/ETA SIMILAR IN BRINGING PIECE OF SHORT WAVE ENERGY ACROSS THE DAKOTAS
DURING THE EVENING. GOOD UPPER LEVEL DIVERGENCE LOCATED IN SWRN SD BY
EVENING SO WOULD EXPECTED STORMS TO FIRE IN THE NWRN PANHANDLE/SWRN SD/ERN
WY VCTY THEN TRACK EWD ACROSS SRN SD. CORFIDI/850-300MB THICKNESS WOULD
THEN HAVE TSRA CLUSTER MOVE INTO THE NERN PART OF THE CWA AS PER PREVIOUS
940. ISOLD TSRA MAY MOVE INTO THE ERN PANHANDLE COUNTIES FROM FURTHER W...
BUT AS HAS HAPPENED IN THE PAST...WITH FIRM CAP IN PLACE ACROSS THE SW...
THESE SHOULD DISSIPATE AS THEY WORK EWD. WOULD THEREFORE LIKE THE MENTION
OF ISOLD IN ZONES NE004-NE005-NE022 (OR FROM OSHKOSH TO VTN. HIGHER POPS
ARE DUE FOR ANW/ONL AREAS (30%) BUT DUE TO INCREASING 700MB TEMPS WILL LEAVE
OUT POPS IN THE SW TONIGHT. BEST BOUNDARY LAYER MOISTURE FLUX CONV ALSO
LOCATED IN NERN NEBR TONIGHT. IN FACT...THERE MAY BE TWO ROUNDS OF CONVECTION
THERE...THE LATTER OF WHICH MAY BE DURING THE MIDDLE OF THE NIGHT AND WILL
ADJUST POPS TO MATCH THIS THINKING.

FOR THURSDAY...MUCH OF THE SAME WITH 700 MB TEMPS WARMING FURTHER. MAINLY
ONLY THE NRN AND WRN FRINGES WOULD BE AT BEST RISK FOR TSRA SO WILL
CONTINUE KEEPING SW DRY AS OPPOSED TO 98O.

FOR TEMPS...GUIDANCE HAS BEEN TOO COOL AS OF LATE FOR MAXES. AVN TOO COOL
ON MINS WITH FWC IN THE BALL PARK.

CCF
LBF UB 067/097 067/095 064 69-00
OGA UB 068/098 067/095 065 69-00
IML UB 067/098 067/096 065 69000
VTN BB 066/092 067/093 062 69223
ONL BB 068/091 069/092 067 69333

STOPPKOTTE

In the hours before

Local storm report, Jul 22, 6:36 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
635 PM CDT TUE JUL 22 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0613 PM    36 N HYANNIS              NE   1.75 INCH HAIL
07/22/97   CHERRY                         KNOCKED OUT
                                          WINDSHIELD...8 INCH TREE
                                          BRANCHES DOWN

0630 PM    2 W BASSETT               NE   1.75 INCH HAIL
07/22/97   ROCK

SLM
Local storm report, Jul 22, 6:49 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
649 PM CDT TUE JUL 22 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    10 ENE MERRIMAN           NE   1.75 INCH HAIL
07/22/97   CHERRY

SLM
Local storm report, Jul 22, 6:50 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
649 PM CDT TUE JUL 22 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    10 ENE MERRIMAN           NE   1.75 INCH HAIL
07/22/97   CHERRY

SLM
Local storm report, Jul 22, 9:04 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
904 PM CDT TUE JUL 22 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    4 W BUTTE                 NE   1.00 INCH HAIL
07/22/97   BOYD

0750 PM    23 NNE ATKINSON           NE   0.75 INCH HAIL
07/22/97   HOLT

0740 PM    5 NE WHITMAN              NE   1.75 INCH HAIL
07/22/97   GRANT

0825 PM    16 SE VALENTINE           NE   1.50 INCH HAIL
07/22/97   CHERRY

SLM
Local storm report, Jul 22, 9:05 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
904 PM CDT TUE JUL 22 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    4 W BUTTE                 NE   1.00 INCH HAIL
07/22/97   BOYD

0750 PM    23 NNE ATKINSON           NE   0.75 INCH HAIL
07/22/97   HOLT

0740 PM    5 NE WHITMAN              NE   1.75 INCH HAIL
07/22/97   GRANT

0825 PM    16 SE VALENT:INE           NE   1.50 INCH HAIL
07/22/97   CHERRY

SLM
Local storm report, Jul 22, 9:08 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
908 PM CDT TUE JUL 22 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    6 SW ROSE                 NE   1.75 INCH HAIL
07/22/97   ROCK

0815 PM    HYANNIS                   NE   0.88 INCH HAIL
07/22/97   GRANT

0830 PM    MULLEN                    NE   0.75 INCH HAIL
07/22/97   HOOKER

SLM

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:05 PM CDTSevere Thunderstorm WarningLBFRock60 min
Jul 22, 7:10 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt60 min
Jul 22, 7:22 PM CDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker63 min
Jul 22, 7:49 PM CDTSevere Thunderstorm WarningLBFCherry61 min
Jul 22, 8:02 PM CDTSevere Thunderstorm WarningLBFLoup, Rock63 min
Jul 22, 8:06 PM CDTSevere Thunderstorm WarningLBFGrant64 min
Jul 22, 8:22 PM CDTSevere Thunderstorm WarningLBFHooker63 min
Jul 22, 8:47 PM CDTSevere Thunderstorm WarningLBFCherry63 min
Jul 22, 9:04 PM CDTSevere Thunderstorm WarningLBFArthur, McPherson61 min
Jul 22, 11:48 PM CDTSevere Thunderstorm WarningLBFLincoln67 min
Jul 23, 12:54 AM CDTSevere Thunderstorm WarningLBFLincoln61 min
Jul 23, 1:59 AM CDTSevere Thunderstorm WarningLBFLincoln61 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.